Arizona, 2009Winter Storm in Arizona, February 10, 2009
February 10, 2009 · NWS PSR · 1 event in 1 county or zone
A deep low pressure system moved across the state and brought locally heavy snow to the higher elevations.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep low pressure system moved across the state and brought locally heavy snow to the higher elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Feb 9, 9:00 PM MST, 4 hours earlier.
Area forecast discussion, Feb 9, 9:00 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
900 PM MST MON FEB 9 2009
.SYNOPSIS...
A WEATHER SYSTEM WILL MOVE THROUGH THE REGION TODAY AND TUESDAY
...BRINGING MORE RAIN AND SNOW WITH COLDER TEMPERATURES. THERE WILL
BE A BRIEF RESPITE FROM THE RAIN MIDWEEK...FOLLOWED BY MORE WET AND
UNSETTLED WEATHER DURING THE UPCOMING WEEKEND AND INTO NEXT WEEK.
&&
.DISCUSSION...
NOTE...PERIODS OF HEAVY RAIN ARE LIKELY IN SOUTH CENTRAL AZ...
INCLUDING THE PHOENIX AREA THROUGH MIDNIGHT (07Z TUE). SNOW LEVEL
AT 830 PM LOCAL WAS NEAR 5 THSD FEET...BUT SHOULD LOWER TO NEAR 3500
FEET AFTER MIDNIGHT. IN THE MOUNTAIN AREAS OF SOUTH CENTRAL AZ...
INCLUDING GLOBE MIAMI...HEAVY RAIN IS POSSIBLE BELOW 5000 FEET
THROUGH MIDNIGHT...WITH LOCAL FLOODING. AGAIN...THE SNOW LEVEL
SHOULD LOWER IN SOUTHERN GILA COUNTY RAPIDLY AFTER MIDNIGHT.
OTHERWISE...A POWERFUL WINTER STORM WAS SLOWLY MOVING THROUGH THE
REGION THIS EVENING 03Z TUE. THE STRONGEST DYNAMICS AND VERY COLD
AIR ALOFT WAS DETECTED OVER SOUTHEAST CA AT 00Z...BUT MOVING
STEADILY EAST. ALTHOUGH SHOWERS WERE BEGINNING TO DISSIPATE
OR LIGHTEN UP OVER THE WESTERN PORTIONS OF THE FORECAST AREA
(SOUTHEAST CA AND SOUTHWEST AZ)...A PLUME OF DEEP MOISTURE...
STRONG LOW LEVEL SOUTHWEST UPSLOPE WINDS...AND UPPER LEVEL STORM
DYNAMICS...WILL COMBINED TO GIVE PERIODS OF HEAVY RAIN OVER SOUTH
CENTRAL AZ THROUGH MIDNIGHT (I.E. IN AND AROUND THE GREATER PHOENIX
AREA AND ESPECIALLY THE NEARBY FOOTHILLS AND MOUNTAINS. THIS ALSO
INCLUDES SOUTHERN GILA COUNTY AROUND LAKE ROOSEVELT AND GLOBE
MIAMI).
AS VERY COLD AIR ALOFT WITH THE STORM CENTER WORKS ITS WAY EAST JUST
AFTER MIDNIGHT...RAIN POTENTIAL IN SOUTH CENTRAL AZ SHOULD LESSEN...
WITH SNOW LEVELS RAPIDLY FALLING TO NEAR 3500 FEET. THE HEAVY SNOW
POTENTIAL IN THE UPSLOPE AREAS OF SOUTHERN GILA COUNTY...WHERE A
WINTER STORM WARNING IS POSTED...STILL LOOKS GOOD.
A FEW UPDATES WERE MADE TO THE SOUTH CENTRAL AZ ZONES TO REFLECT
HEAVY RAIN POTENTIAL ALONG WITH A FEW THUNDERSTORMS. OTHERWISE
REMAINDER OF FORECASTS LOOK OK...INCLUDING A RAPID END TO SHOWERS
ALL ZONES TUESDAY MORNING/EARLY AFTERNOON. PREVIOUS DISCUSSION BELOW
STILL APPLIES.
PREVIOUS DISCUSSION...
THE ACTIVE WEATHER PERIOD THAT STARTED A FEW DAYS AGO CONTINUES WITH
ANOTHER TROUGH SET TO PASS BY ARIZONA THIS EVENING. GFS AND UKMET
ARE IN AGREEMENT WITH THE AXIS OF THIS VIGOROUS TROUGH QUICKLY
TRANSITING THE STATE BY TUES MORN (12Z). THIS WILL BRING STRONG NW
FLOW WITH A 120 KT JET OVER THE STATE.
NEXT BIG SYSTEM WILL BE ANOTHER TROUGH BY END OF WEEK. GFS IS MORE
PROGRESSIVE...PASSING IT QUICKLY OVER THE REGION...WHEREAS THE UKMET
IS SLOWER AND MORE PRONOUNCED. FOR THE TIME BEING WILL STEER A
MIDDLE COURSE WITH THIS. YET ANOTHER STRONG LOW PRESSURE SYSTEM IS
FCST TO DROP INTO OUR REGION BY BEGINNING OF NEXT WEEK.
SNOW LEVELS WILL START HIGH ABOUT 4500-5000 FT TONIGHT IN THE
MOUNTAINOUS REGIONS SUCH AS GILA COUNTY BUT WILL BE LOWERING
PROGRESSIVELY THROUGH THE NIGHT AS THE COLD AIR CONTINUES TO DROP
INTO THE REGION. LEVELS COULD BE AS LOW AS 2500 BY DAWN TUESDAY.
STRONG WEST WINDS CONTINUE ACROSS IMPERIAL COUNTY WITH MANY READINGS
IN THE 30-40 KT RANGE. WINDS SHOULD DROP BELOW ADVISORY LEVEL BY
SUNDOWN.
PATTERN WILL REMAIN ACTIVE THROUGH THE FORESEEABLE FUTURE...WITH
SEVERAL EMBEDDED WAVES IN THE LONGWAVE TROUGH PATTERN CONTINUING TO
AFFECT THE SOUTHWEST U.S. TEMPERATURES WILL REMAIN WELL BELOW
SEASONAL NORMALS...WITH SOME DAYS STRUGGLING TO GET OUT OF THE 50S
FOR HIGHS. IT APPEARS PRECIP CHANCES SHOULD BE MINIMAL FROM THE
MIDDLE OF THE WEEK THROUGH FRIDAY...AS MODELS SHOW NEXT WAVE PASSING
JUST TO THE NORTH...MAINLY AFFECTING NORTHERN AZ. BY THE
WEEKEND...ANOTHER STRONG SYSTEM IS FORECAST TO DEVELOP OVER THE
SOUTHWEST CONUS...WITH COOLER TEMPERATURES AND INCREASED CHANCES OF
PRECIPITATION. STILL TOO FAR OUT TO HAMMER OUT THE DETAILS.
&&
.AVIATION...
LINE OF HEAVY RAIN MOVING THROUGH THE PHOENIX AREA WILL TEMPORARILY
REDUCE CIGS/VSBYS INTO THE MVFR CATEGORY. AFTER THE LINE MOVES
THROUGH...VSBYS WILL IMPROVE BUT CIGS WILL OCCASIONALLY DROP TO
AROUND 3K FT IN LIGHT RAIN THROUGH ABOUT 10Z. SOME STRONG
WINDS...POSSIBLY GUSTING TO AROUND 30 KT (OUT OF THE WEST) MAY
ACCOMPANY THIS ACTIVITY THROUGH 06Z. IMPROVING CONDITIONS EXPECTED
AFTER 12Z TUE.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
EXPECTING A RELATIVELY ACTIVE WEATHER PATTERN THROUGH THE END OF THE
WEEKEND. MODELS CONTINUE TO DEPICT SEVERAL STORM SYSTEMS ORIGINATING
IN THE NORTHERN PACIFIC AND MOVING INTO THE SOUTHWEST CONUS. EVEN
THOUGH TIMING AND DETAILS OF THESE SYSTEMS VARY BETWEEN
MODELS...GUIDANCE STILL ILLUSTRATES A SYSTEM PASSING THROUGH THE
SOUTHWEST CONUS EVERY TWO TO THREE DAYS. REGARDLESS OF THE TIMING
AND DETAIL ISSUES...EXPECT BELOW AVERAGE TEMPERATURES...SLIGHTLY TO
MODERATELY ELEVATED RH VALUES...PERIODS OF INCREASED WIND...AND
PRECIPITATION CHANCES WITH EACH SYSTEM.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...WINTER STORM WARNING UNTIL 11 AM MST TUESDAY FOR AZZ024.
CA...WIND ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR CAZ033.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...VASQUEZ/WATERS
AVIATION...HIRSCH
FIRE WEATHER...PADDOCK
Hazardous weather outlook, Feb 9, 5:31 AM MST, 19 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
531 AM MST MON FEB 9 2009
AZZ022>024-027-028-100115-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
531 AM MST MON FEB 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.
...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 11 AM MST
TUESDAY FOR SOUTHERN GILA COUNTY...
.DAY ONE...TODAY AND TONIGHT
ANOTHER STRONG PACIFIC STORM WILL MOVE ACROSS THE AREA TODAY. THIS
WILL BE A COLDER SYSTEM WITH SNOW LEVELS FALLING TO NEAR 4000 FEET
IN SOUTHERN GILA COUNTY. SNOW TOTALS WILL RANGE FROM 1 TO 3 INCHES
ABOVE 4000 FEET...AND 3 TO 5 INCHES ABOVE 5000 FEET. CHANCES OF
RAINFALL WILL INCREASE TONIGHT ACROSS THE LOWER DESERTS OF SOUTH-
CENTRAL ARIZONA AS WELL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY...SNOW SHOWERS WILL CONTINUE TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...WITH SNOW LEVELS FALLING TO NEAR 3000 FEET IN SOUTHERN
GILA COUNTY. AN ADDITIONAL 1 TO 3 INCHES WILL BE POSSIBLE ABOVE 3000
FEET. SNOW SHOULD TAPER OFF LATE TUESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AZZ020-021-025-026-CAZ030>033-100115-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
531 AM MST MON FEB 9 2009 /431 AM PST MON FEB 9 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM PST THIS
EVENING FOR IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA...
.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS WILL DEVELOP ACROSS SOUTHEAST CALIFORNIA...ESPECIALLY
IN IMPERIAL COUNTY...WHERE STRONG WEST WINDS OF 30 MPH WITH GUSTS IN
EXCESS OF 40 MPH WILL BE COMMON. AREAS OF BLOWING DUST MAY BRIEFLY
REDUCE VISIBILITIES BELOW ONE MILE AT TIMES. THERE IS ALSO A CHANCE
OF SHOWERS TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Winter Storm, Southern Gila/Tonto Nf Foothills
- When
- February 10, 1:00 AM MST to 4:00 AM MST
- Where
- Southern Gila/Tonto Nf Foothills forecast zone
- Reported by
- Public
Several inches of new snow reported around southern Gila county. The heaviest amount was 12 inches in the Top of the World community, about 7 miles east of Superior.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, February 10, 20098 deaths · 53 injured · $4.5 million · EF4 · 63 events
- Tornadoes and Hail in Texas, February 10, 20096 injured · $1.6 million · EF1 · 88 events
- Heavy Snow in New Mexico, February 10, 20091 death · 5 events
- Damaging Winds in Arkansas, February 10 to 11, 20093 injured · $2.3 million · 75 kt wind · 25 events
- Tornadoes and Hail in Texas, February 10 to 11, 2009$445,000 · EF1 · 23 events
- Hail and Damaging Winds in Texas, February 10, 2009$400,000 · 1.75 in hail · 40 events
- Tornado and Flash Flooding in Oklahoma, February 10, 2009$299,000 · EF0 · 37 events
- Tornado and Flash Flooding in Missouri, February 10 to 11, 2009$350,000 · EF1 · 6 events
- Damaging Winds in Texas, February 10 to 11, 2009$62,000 · 54 kt wind · 8 events
- Dust Storm and High Wind in Texas, February 10 to 11, 2009$40,000 · 78 kt wind · 15 events
- Tornado and Heavy Rain in Hawaii, February 10 to 12, 20091 injured · EF0 · 10 events
- Flooding in Puerto Rico, February 10, 2009$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154516.